There are various treatment options for depression including therapy and medication. Antidepressant medications can be extremely helpful to the recovery and healing process of someone suffering from depression. However, sometimes medications that are meant to help may cause unpleasant side effects. The most common symptoms my patients report include headache or upset stomach. These typically improve after a few days and go away within a few weeks. If such side effects remain, you should discuss other options with your doctor / psychiatrist. He or she can try a different medication or treatment option; just be sure to stay in touch with your physician to find the best treatment choice for you.
If the side effects seem intolerable, you may be tempted to stop taking an antidepressant or to reduce your dose on your own. Don't do it. Stopping your antidepressant suddenly may cause your symptoms to return and could cause an unpleasant withdrawal-like reaction. That’s why it’s so important to talk to your doctor.
The Mayo Clinic provides a wonderful resource with practical tips for coping with some of the most common side effects of antidepressant medications that includes explanations for the side effects. For example, sometimes people may gain weight because of fluid retention or lack of physical activity, or because appetite returns or improves when depression symptoms ease up. The resource also presents coping strategies such as cutting back on sweets and sugary drinks, avoiding fast food, and getting regular exercise most days of the week – since exercise is also known to help with depression.